A recent survey
found that almost half of the men in South Korea are suffering from hair loss; the main cause of hair fall in South Korean men is thought to be stress related. Surprisingly the survey also found that a majority of these men were willing to give up drinking alcohol and even sex to improve the quality of their hair.
With a population willing to do just about anything to regain their hair
– which includes taking a hair loss medication with depressive side effects, the South Korean Ministry of Food and Drug Safety has become the third country to issue a warning about the drug Finasteride. Two years ago the World Health Organisation (WHO) published data and extensive research findings which outlined the depressive effects of the drug leading to New Zealand and the United Kingdom to take steps and issue public warning labels on the drugs.
Finasteride and its side effects
Finasteride is a 5-alpha-reductase inhibitor drug; it is commonly known as Propecia and is even known to be taken by the American President, Donald Trump. It is primarily prescribed as an anti-balding drug to reduce hair loss and resolve prostate enlargement problems. However men who have taken Finasteride have reported negative side effects such as depression, suicidal ideation and anxiety. It is also understood that Finasteride can cause men to have a loss of libido and suffer from erectile dysfunction.
Men who have taken the drug can also suffer from Post-Finasteride Syndrome, which can include sexual, physical, mental and neurological symptoms even once the patient has stopped taking the medication. Experts estimate that five percent of all men who take Finasteride end up suffering from erectile dysfunction and a survey of one thousand patients who take the drug found that virtually all of them would have refused the medication if they were aware of all potential side effects.